# SDR CA010625015

- Difficulty date: May 25, 2001
- Submitted: July 5, 2001
- Operation: General aviation
- Make and model: Piper PA-44-180
- Aircraft time: 3,519 hours
- Engine: Lyc O360E1A6
- Propeller: Hartzl HCC2YR2
- System (JASC): 2140 · Heating System
- Part: Combustion Liner
- Condition: Cracked
- Location: Heater
- Component: Heater, Janitrol, 90D381
- Stage of operation: CL
- How discovered: O
- Nature of condition: O
- Precautionary procedure: B, A

## Discrepancy

(CAN) PILOT SMELLED A STRANGE BURING SMELL IN COCKPIT WHICH LAST APPROX. 30 SEC AND DISAPPEARED. SHORTLY FOLLOWING SHE STARTED FEELING A FLOATING SENSATION /TRANSFERRED CONTROL TO STUDENT/WITHIN 30 SEC THE STUDENT FEELING SAME EFFECTS.THE PILOT THAN DECLARED EMERGENCY AND REGAINED CONTROL FLIGHT WAS IMC. WE OPENED THE STORM WINDOW SHUT OFF HEATER/CHECKED THE CO DETECTIR WHICH INDICATED NORMAL. WITHIN 30SEC WE FELT BETTER WITH THE FRESH AIR AND LANDED WIT HOUT INCIDENT. INSPECTION SHOWED AIRCRAFT HEATING SYSTEM REVEALED A 2.5-3 INCH CRACK IN THE COMBUSTION HEATER CAN, IN THE AFT WELDED LID. HEATER W AS REPLACED. NEXT DUE FOR PRESSURE DECAY TEST AT 500HR. HEATER HOBBS TIME.
